Alert archive / Wisconsin / Tornado Warnings in 2005

Tornado Warning 8, NWS Duluth, MN

June 4, 2005Price County, Wisconsin

NWS Duluth, MN issued this tornado warning at Jun 4, 2005, 6:59 PM CDT for Price County, Wisconsin. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2005, 6:59 PM CDT (23:59 UTC)
Expired
Jun 4, 2005, 7:17 PM CDT
In force
18 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Price County, WI

The radar

The Duluth radar (KDLH), 203 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 3:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 12.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 042359
TORDLH
WIC099-050100-
/O.NEW.KDLH.TO.W.0008.050604T2359Z-050605T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
659 PM CDT SAT JUN 4 2005

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  PRICE COUNTY IN NORTH CENTRAL WISCONSIN

* UNTIL 800 PM CDT

* AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EASTERN
  PRICE COUNTY...OR ABOUT 24 MILES SOUTHEAST OF PARK FALLS...MOVING
  NORTH AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RURAL NORTHEASTERN PRICE COUNTY AT 710 PM CDT

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING 
FOR NORTHWESTERN WISCONSIN. 

LAT...LON 4559 9025 4556 9000 4596 8984 4597 9018

$$

SCW
1 follow-up statement
000 
WWUS53 KDLH 050017 RRA
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
716 PM CDT SAT JUN 4 2005

WIC099-050026-
/O.CAN.KDLH.TO.W.0008.000000T0000Z-050605T0100Z/
PRICE WI-
716 PM CDT SAT JUN 4 2005

...THE TORNADO WARNING FOR PRICE COUNTY IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING IS NO LONGER SEVERE. 
THEREFORE THE WARNING HAS BEEN CANCELLED. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING 
FOR NORTHWESTERN WISCONSIN. 

LAT...LON 4559 9025 4556 9000 4596 8984 4597 9018

$$

SCW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 4, 3:25 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 4, 3:25 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
325 PM CDT SAT JUN 4 2005

.DISCUSSION...UNSETTLED WEATHER WILL CONTINUE TONIGHT THROUGH
TOMORROW...AS A LOW PRESSURE SYSTEM AND WARM/COLD FRONTS LIFT
NORTH AND EAST ACROSS THE UPPER MIDWEST. THESE LOW AND FRONTS WILL
TAP ABUNDANT MOISTURE AND INSTABILITY...RESULTING IN NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS MINNESOTA AND WISCONSIN. IN
FACT CAPE AND SHEAR VALUES WILL BE HIGH ENOUGH TO SUPPORT
SEVERE THUNDERSTORM ACTIVITY THIS AFTERNOON THROUGH SUNDAY...
ALTHOUGH MAINLY SOUTH OF OUR FORECAST AREA. FARTHER NORTH OVER OUR
CWA...RAIN WILL CONTINUE ALONG WITH SCATTERED THUNDERSTORMS. AND
SINCE OUR AREA WILL BE NORTH OF THE WARM FRONT...WE DO NOT EXPECT
THAT MUCH INSTABILITY TO DEVELOP ACROSS OUR CWA. THE EXCEPTION MAY BE
ACROSS NORTHWESTERN WI INTO EAST CENTRAL MN...WHERE ETA40 CAPE VALUES
ARE PROGGED TO RANGE UP TO 1000 J/KG LATE THIS AFTERNOON AND THIS
EVENING. ON SUNDAY...CAPE VALUES WILL RANGE FROM 1500 TO 2500 J/KG BY
AFTERNOON. SHEAR WILL BE VERY FAVORABLE ACROSS OUR AREA WITH EAST TO
SOUTHEAST WINDS IN THE BOUNDARY LAYER. THESE SCENARIOS ARE OUTLINED
WELL IN SWODY1 AND SWODY2 WHICH INCLUDES A SLIGHT RISK FOR THIS AREA.
SPC WILL ISSUE A TORNADO WATCH FOR OUR EXTREME SERN CWA SOON FOR
STRONG CONVECTION CURRENTLY OCCURRING AND EXPECTED DEVELOP ALONG AND
TO THE SOUTH OF THIS AREA.

ON SUNDAY NIGHT...THE LOW AND FRONTS AND ASSOCIATED LIFT WILL MOVE
NORTH AND EAST OF OUR CWA...DECREASING OUR CHANCES FOR
PRECIPITATION. HOWEVER THE UPPER LEVEL LOW WILL STILL BE OVER OUR
FORECAST AREA SUNDAY NIGHT...SO WE WILL KEEP A CHANCE OF SHOWERS IN
THE FCST FOR ALL OF THE AREA. WEAK HIGH PRESSURE WILL THEN BUILD
ACROSS THE REGION ON MONDAY...WHICH WILL BRING DRIER WEATHER TO
THE UPPER MIDWEST. THERE WILL STILL A CHANCE OF SHOWERS ON MONDAY DUE
TO DAYTIME HEATING AND COLD AIR ALOFT. UNSETTLED WEATHER WILL RETURN
BY TUESDAY WHEN ANOTHER LOW PRESSURE SYSTEM OVER THE PLAINS
PROGRESSES EAST OVER THE MIDWEST STATES.

&&

.AVIATION...MVFR CONDITIONS WILL BE COMMON ACROSS THE AREA TONIGHT
WITH IFR CONDITIONS IN THE HEAVIER SHOWERS AND THUNDERSTORMS.  ALSO
AREAS OF FOG WILL CAUSE IFR CONDITIONS TONIGHT.  CONDITIONS WILL
IMPROVE ON SUNDAY TO VFR WITH SOME MVFR CONDITIONS.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...TORNADO WATCH UNTIL 10 PM CDT FOR ZONE 9.

BERDES/STEWART
Hazardous weather outlook, Jun 4, 7:30 AM CDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT SAT JUN 4 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA...
MAINLY THIS AFTERNOON INTO TONIGHT.  THERE IS A SLIGHT RISK OF
SEVERE STORMS FOR THE REGION SOUTH OF... AND INCLUDING THE GRAND
RAPIDS AREA...TWIN PORTS AND THE SOUTH SHORE OF LAKE SUPERIOR.  THE
MAIN THREAT WILL BE DAMAGING HAIL...ALTHOUGH SEVERE WINDS AND WEAK
TORNADOES ARE ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY FOR NORTHWEST
WISCONSIN.  HAIL AND DAMAGING WINDS ARE THE BIGGEST THREAT WITH THESE
STORMS. OTHERWISE...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THROUGH SUNDAY NIGHT... AND AGAIN TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS PINE COUNTY OF
NORTHEAST MINNESOTA AND ALL OF NORTHWEST WISCONSIN ON SATURDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

KFM

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 5:01 PM CDTTornado WarningDLHAshland29 min
Jun 4, 5:29 PM CDTTornado WarningDLHAshland46 min
Jun 4, 5:59 PM CDTTornado WarningDLHPrice61 min
Jun 4, 6:44 PM CDTTornado WarningDLHAshland33 min

Nearby

Tornado Warnings in Wisconsin, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.